ISSN 1941-5923

Logo



Get your full text copy in PDF

Benazepril-Induced Agranulocytosis: A Case Report and Review of the Literature

Hafiz Rizwan Talib Hashmi, Rami Jabbour, Zwi Schreiber, Misbahuddin Khaja

(Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY, USA)

Am J Case Rep 2016; 17:425-428

DOI: 10.12659/AJCR.898028


BACKGROUND: Angiotensin-converting enzyme inhibitors are widely used drugs, and in appropriately selected patients, serious side effects are infrequent. Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema. Historically, dose-related agranulocytosis has been associated with captopril. Benazepril, a relatively more potent angiotensin-converting enzyme inhibitor, is rarely associated with agranulocytosis.
CASE REPORT: Here, we report a case of drug-induced agranulocytosis due to benazepril, with complete recovery of white blood cell count upon discontinuation of the drug. All tests for other causes of agranulocytosis were unremarkable. This report highlights a serious and rare side effect associated with benazepril.
CONCLUSIONS: Benazepril is a commonly employed anti-hypertensive medication, and we report an unusual condition associated with this medication in order to increase vigilance among caregivers. In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree